- Treatment of hallucinations and delusions (often referred to by health care providers as "psychosis" or "psychotic symptoms") in PD can be challenging.
- To ensure proper treatment, the underlying cause must first be identified.
- The clinician must determine if the psychotic symptoms are related to medication side effects, dementia or delirium. Again, this can be difficult, as these three conditions can overlap and produce similar symptoms.
- Blood work and other forms of testing may be necessary. Once a probable cause is determined, treatment can begin.
Treatment of Hallucinations and Delusions Caused by PD Medications
- PD medications relieve motor symptoms by increasing dopamine in the brain.
- However, elevated dopamine levels can trigger hallucinations and delusions. For this reason, treatment often becomes a balancing act.
- On one side of the scale, high dopamine levels are needed for adequate control of PD motor symptoms.
- On the other, dopamine levels need to be reduced to alleviate hallucinations/delusions. This can be a complicated process and often requires a 3-step approach.
STEP 1: Assessment and Plan
- The first step in any treatment process is to assess the problem.
- It must first be determined if the hallucinations and delusions are benign or problematic.
- Some clinicians will choose to postpone treatment if the symptoms are infrequent, non-threatening and if the person with PD “retains insight”.
- Other clinicians will start treatment based on the theory that hallucinations and delusions will get worse over time.
- In addition, the clinician should consider the stage of PD, prior history of psychotic symptoms and social factors.
STEP 2: Adjust or Reduce PD Medications
- The next standard step of the treatment process is to adjust prescribed PD medications.
- The goal of this step is to reduce hallucinations and delusions without worsening PD motor symptoms.
- The clinician may decide to skip this step and proceed to step 3 if the person with PD is unable to tolerate potential worsening of PD symptoms.
- The following recommendations have been made for reducing or discontinuing PD medications for the management of hallucinations and delusions. Reduce or discontinue medications in the following order until psychosis resolves:
- Anticholinergic medications (Artane, Cogentin)
- Dopamine agonists (Mirapex ®, Requip ®, Permax ®, Parlodel ®)
- COMT inhibitors (Comtan ®)
- If the hallucinations and delusions do not resolve, reduce Sinemet doses.
- There are a variety of techniques and measures that can be performed when adjusting PD medications.
- This approach generally improves psychotic symptoms. However, if motor symptoms become worse, PD medications may need to be restarted or increased, with Sinemet being the core of therapy, and Step 3 started.
STEP 3: Initiation of Antipsychotic Therapy
- Antipsychotic agents are designed to balance abnormal chemical levels in the brain.
- They work by reducing excess dopamine, thereby alleviating psychosis. Up until the 1990s, the use of antipsychotics in PD had been controversial. This was because older (also known as “typical”) antipsychotic medications were found to cause dramatic worsening of Parkinsonian motor symptoms.
- Fortunately, medications have become available that are better tolerated by PD patients. This newer class of medications is referred to as “atypical” antipsychotics.
- There are two “atypical” antipsychotic medications that are considered safe for people with PD. They cause limited worsening of Parkinsonian symptoms while treating hallucinations and delusions. These medications are clozapine (Clozaril ®) and quetiapine (Seroquel ®).
- Clozapine was once considered the best antipsychotic medication for people with PD.
- However, due to a rare yet serious side effect known as agranulocytosis - a reduction in white blood cells that interferes with the body's ability to fight infection - it is now primarily used if quetiapine is not tolerated or effective.
- Patients on clozapine are required to get weekly blood tests for the first six months and then every two weeks to monitor white blood cell levels.
- Quetiapine is similar to clozapine in its ability to reduce psychosis without causing significant worsening of motor symptoms. However, it does not cause agranulocytosis and is therefore the first choice for many clinicians.
Risperidone and Olanzapine
- Risperidone (Risperdal ®) and olanzapine (Zyprexa ®) are two additional “atypical” antipsychotic agents.
- Unlike clozapine and quetiapine, these drugs may carry a greater risk for aggravating Parkinson's symptoms.
Geodon and Abilify
- There are two new antipsychotic agents on the market that are currently being studied to determine their effectiveness and safety for people with PD. These agents are geodon (Ziprasidone ®) and abilify (Aripiprazole ®).
The treatment goal for each step throughout this process is to achieve a healthy balance between PD symptom control and management of hallucinations/delusions.
*It is important to be familiar with antipsychotic medications as many of them can cause worsening of motor symptoms and should not be prescribed for people with PD. Some of these medications, such as Haldol, are commonly prescribed in the hospital setting for patients who are agitated or anxious. If Haldol is prescribed, it should be given through an IV. This is the only form of Haldol that does not appear to worsen Parkinsonism. Notify all treating clinicians that older antipsychotics (those medications highlighted in red) should be avoided if possible.
*People with PD who suffer from mental health comorbidities should not be given amoxapine. If they are taking an MAO-B inhibitor for their PD, the current practice is to avoid concurrent tricyclic, SSRI, or SNRI antidepressants. There is some controversy on this point, and some neurologists and neuropsychs are comfortable prescribing an MAO-B inhibitor concurrently with antidepressants if done under their close supervision. For hallucinations and delusions, PD patients shouldn’t be on any neuroleptics except for quetiapine or clozapine.
Page reviewed by Dr. Joash Lazarus, NPF Movement Disorders Fellow, Department of Neurology at Emory University School of Medicine.